MAUDE Adverse Event Report: KINETIC CONCEPTS, INC. V.A.C. GRANUFOAM DRESSING; OMP

KINETIC CONCEPTS, INC. V.A.C. GRANUFOAM DRESSING; OMP
Model Number VACDSP
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 05/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information for the activ.A.C.¿ ion progress¿ remote therapy monitoring system: serial #: (b)(4); catalog #: 416909; unique identifier (udi) i#: (b)(4).Device manufacture date: (b)(6) 2018.The v.A.C.® granufoam¿ dressing was not returned.Based on information provided, it cannot be determined that the alleged hemorrhage was related to the v.A.C.® granufoam¿ dressing.It is unknown how the v.A.C.® granufoam¿ dressing was applied to the patient's wound bed and if the subcutaneous vessel was protected.The physician reapplied v.A.C.® therapy the following day.All end release testing for the device met specifications.Device labeling, available in print and online, states: contraindications do not place foam dressings of the v.A.C.® therapy system directly in contact with exposed blood vessels, anastomotic sites, organs, or nerves.Warnings bleeding: with or without using v.A.C.® therapy, certain patients are at high risk of bleeding complications.The following types of patients are at increased risk of bleeding, which, if uncontrolled, could be potentially fatal: · patients who have weakened or friable blood vessels or organs in or around the wound as a result of, but not limited to: suturing of the blood vessel (native anastomosis or grafts) / organ.Infection.Trauma.Radiation.Patients without adequate wound hemostasis.Patients who have been administered anticoagulants or platelet aggregation inhibitors.Patients who do not have adequate tissue coverage over vascular structures.If v.A.C.® therapy is prescribed for patients who have an increased risk of bleeding complications, they should be treated and monitored in a care setting deemed appropriate by the treating physician.If active bleeding develops suddenly or in large amounts during v.A.C.® therapy, or if frank (bright red) blood is seen in the tubing or in the canister, immediately stop v.A.C.® therapy, leave dressing in place, take measures to stop the bleeding and seek immediate medical assistance.The v.A.C.® therapy units and dressings should not be used to prevent, minimize or stop vascular bleeding.Protect vessels and organs: all exposed or superficial vessels and organs in or around the wound must be completely covered and protected prior to the administration of v.A.C.® therapy.Always ensure that v.A.C.® foam dressings do not come in contact with vessels or organs.Use a thick layer of natural tissue should provide the most effective protection.If a thick layer of natural tissue is not available or is not surgically possible, multiple layers of non-adherent dressing material may be considered as an alternative, if deemed by the treating physician to provide a complete protective barrier.If using non-adherent materials, ensure they are secured in a manner that will maintain their protective position throughout therapy.Dressing changes wounds being treated with the v.A.C.® therapy system should be monitored on a regular basis.In a monitored, non-infected wound, v.A.C.® dressings should be changed every 48-72 hours, but no less than 3 times a week, with frequency adjusted by the clinician as appropriate.Infected wounds must be monitored often and very closely.For these wounds, dressings may need to be changed more often than 48-72 hours; the dressing changing intervals should be based on a continuing evaluation of the wound condition and the patient's clinical presentation, rather than a fixed schedule.Foam placement: always use v.A.C.® dressings from sterile packages that have not been opened or damaged.Do not place any foam dressing into blind / unexplored tunnels.The v.A.C.® whitefoam¿ dressing may be more appropriate for use with explored tunnels.Do not force foam dressings into any area of the wound, as this may damage tissue, alter the delivery of negative pressure or hinder exudate and foam removal.Always count the total number of pieces of foam used in the wound.Document the foam quantity and dressing change date on the drape or foam quantity label if available, and in the patient's chart.Foam removal: v.A.C.® foam dressings are not bioabsorbable.Always count the total number of pieces of foam removed from the wound and ensure the same number of foam pieces are removed as were placed.Foam left in the wound for greater that the recommended time period may foster ingrowth of tissue into the foam, create difficulty in removing the foam from the wound or lead to infection or other adverse events.If dressing adheres to wound consider introducing sterile water or normal saline into the dressing, waiting 15 - 30 minutes, then gently removing the dressing from the wound.Regardless of treatment modality, disruption of the new granulation tissue during any dressing change may result in bleeding at the wound site.Minor bleeding may be observed and considered expected.However, patients with increased risk of bleeding, as described on page 8, have a potential for more serious bleeding from the wound site.As a precautionary step, consider using v.A.C.® whitefoam¿ dressings or nonadherent material underneath the v.A.C.® granufoam¿ dressings to help minimize the potential for bleeding at dressing removal in these patients.
 
Event or Problem Description
On (b)(6) 2021, the following information was provided to kci by the patient: on (b)(6) 2021, v.A.C.® therapy was removed allegedly due to a blood vessel that was bleeding and required a stitch.On (b)(6) 2021, the activ.A.C.¿ ion progress¿ remote therapy monitoring system was reapplied.On (b)(6) 2021, the following information was provided to kci by the nurse practitioner: the patient required placement of a single suture to cease the bleeding that allegedly occurred from the removal of the v.A.C.® granufoam¿ dressing from the wound bed.On (b)(6) 2021, the following information was provided to kci by the physician's medical office specialist: on (b)(6) 2021, the physician noted significant bleeding and a stitch was applied.On (b)(6) 2021, the activ.A.C.¿ ion progress¿ remote therapy monitoring system was re-applied.The medical office specialist confirmed the patient was not on any blood thinners.Review of records noted the following: on (b)(6) 2021, the physician observed the patient and noted left groin surgical wound measures 5.25cm x 1.9cm x 1.8cm; 100% granulated tissue bed, significant bleeding from a sq [subcutaneous] vessel.Treatment noted: the patient's wound is progressing well.Patient had quite a bit of bleeding from subq [subcutaneous] vessel and the physician placed a 3.0 vicryl stitch and hemostasis was obtained.On (b)(6) 2021, the physician noted the activ.A.C.¿ ion progress¿ remote therapy monitoring system was discontinued on (b)(6) 2021 as goal of therapy met.On (b)(6) 2021, the activ.A.C.¿ ion progress¿ remote therapy monitoring system was tested per quality control procedure by kci service center, and the unit passed the quality control checks and met specifications.On (b)(6) 2021, the device was placed with the patient.On (b)(6) 2021, the device was tested per quality control procedure by kci quality engineering and the unit passed the quality control checks and met specifications.Inspection and testing of the device did not reveal any evidence of an operational malfunction with the unit.On (b)(6) 2021, a device history review of the v.A.C.® granufoam¿ dressing lot number (b)(4) was completed.All end release testing of product and packaging met specifications.

Brand Name
V.A.C. GRANUFOAM DRESSING
Common Device Name
OMP
Manufacturer (Section D)
KINETIC CONCEPTS, INC.
san antonio TX 78249
MDR Report Key11975739
Report Number3009897021-2021-00135
Device Sequence Number4230120
Product Code OMP
UDI-Device Identifier00849554002098
UDI-Public010084955400209817231231108938883V009
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K133276
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 06/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model NumberVACDSP
Device Catalogue NumberM8275052
Device Lot Number8938883V009
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/13/2021
Initial Report FDA Received Date06/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight62